Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 71, NWS Wichita, KS

May 13, 2004Butler County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 13, 2004, 7:27 PM CDT for Butler County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2004, 7:27 PM CDT (00:27 UTC)
Expired
May 13, 2004, 8:30 PM CDT
In force
63 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Butler County, KS

The radar

The Wichita radar (KICT), 39 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 0.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2004-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2004-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
463 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
422 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 140027
SVRICT
KSC015-140130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
728 PM CDT THU MAY 13 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUTLER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 830 PM CDT.

* AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES WEST OF ROSE HILL...OR ABOUT 13 MILES
  SOUTHEAST OF DOWNTOWN WICHITA...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR AUGUSTA AROUND 750 PM CDT...
  NEAR TOWANDA AROUND 800 PM CDT...
  NEAR EL DORADO AROUND 815 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BUTLER
COUNTY UNTIL 830 PM CDT.

LAT...LON 3768 9714 3750 9713 3784 9669 3798 9698

$$

/JAKUB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:46 PM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, May 13, 3:46 PM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
346 PM CDT THU MAY 13 2004

.DISCUSSION...

MAIN FOCUS IS ON CONVECTIVE TRENDS INTO THIS EVENING AND ANY
ADDITIONAL FLOODING POTENTIAL.

TONIGHT:
WL LIKELY TRIM THE FLOOD WATCH EVEN MORE TO JUST SOUTHEASTERN KANSAS
THRU THIS EVENING. COULD STILL SEE REDEVELOPMENT OF CONVECTION OVER
SERN KS INTO THIS EVENING GIVEN THAT AREA IS STILL IN THE RR QUAD OF
THE UPR JET AND THERE IS ALSO REMNANT ELEVATED INSTABILITY. HOWEVER,
ATTM, IT APPEARS THAT MCS ACTIVITY IN ERN OK IS INTERCEPTING THE
STRONGEST 850 INFLOW. NEVERTHELESS, COULD STILL SEE SOME MORE
LOCALLY HVY RAINFALL THIS EVE IN THE SE. AFTER MIDNIGHT, THE RAIN
SHOULD MOVE OUT OF SERN KS AS THE 850 WINDS VEER TO WESTERLY. CLOUDS
SHOULD HANG TOUGH TONIGHT. SHOULD SEE DECREASING CLOUDS TOWARD
MORNING IN CNTRL KS AS DOWNGLIDE AND DRYING TAKE OVER. THEREFORE,
COLDEST MINS (MID 30S) SLATED FOR RSL/GBD AREA, WITH UPR 40S IN THE
SERN ZONES.

FRIDAY-FRI NIGHT:
SFC HIGH PRESSURE AND CONTINUED ISENTROPIC DOWNGLIDE/DRYING WL CLEAR
THE REMNANT LOW CLOUDS OUT OF S-CNTRL/SERN KS DURG THE MORNING HRS.
META FCST SOUNDINGS INDICATE A MIX TO JUST BLO 850, WHICH WOULD
SUPPORT HIGHS IN THE LOWER TO MID 60S. THE SFC RIDGE WL REMAIN
ANCHORED IN ERN KS FRI NIGHT, WITH MOSTLY CLEAR SKIES DURG AT LEAST
THE EVENING. GIVEN RECENT RAINFALL, COULD EXPERIENCE AT LEAST SOME
PATCHY FOG FORMATION. ONE NEGATIVE FACTOR WOULD BE SOME CIRRUS
ADVECTING INTO CNTRL SXNS LATE.

SAT-SAT NIGHT:
WAA PATTERN DEVELOPS DURG THIS PERIOD. GIVEN DECENT SUNSHINE SAT,
1000-850 THICKNESSES WOULD SUPPORT HIGHS IN THE LOW-MID 70S. LOW LVL
MOISTURE BEGINS RETURNING SAT, HOWEVER META PROGS HIGHS CIN VALUES.
LATER SAT NIGHT, STRONG ISENTROPIC UPGLIDE PATTERN DEVELOPS
PARTICULARLY OVER CNTRL SXNS, IN CONJUNCTION WITH SOME ELEVATED
INSTABILITY. SO WL CARRY SLIGHT CHANCE OF SHOWERS/T-STORMS SAT
NIGHT, AND SOME OF THIS ACTIVITY COULD LINGER INTO SUN AM.

SUN-THURS:
UPPER PATTERN WL GRADUALLY TRANSITION DURG THIS PERIOD. THE PATTERN
WL BE NEARLY ZONAL SUN-MON ACROSS THE NRN CONUS WITH THE GFS AND
ECMWF CONTINUING TO SHOW DIFFERENCES WITH THE TIMING/AMPLITUDE OF
INDIVIDUAL SHORTWAVES WITHIN THE FLOW. BY WED AND THURS, THE UPPER
RIDGE BUILDS CONSIDERABLY OVER THE SERN U.S. WITH A
POSITIVELY-TILTED UPPER TROF FORMING OVER THE WRN STATES. THE GFS
PROGS A COLD FRONT TO DROP SWD INTO OUR FCST AREA MON NGT, THEN
STALLS IT TUES, AND LIFTS IT NWD OUT OF THE AREA BY WED. THE ECMWF
KEEPS THIS FRONTAL SYSTEM TO OUR N THE ENTIRE PERIOD. DECIDED TO ADD
20 POPS FOR MON NGT THRU TUES NGT FOR OUR NRN/NERN-MOST COUNTIES
ATTM, BUT CONFIDENCE IS SOMEWHAT LOW. WOULD THINK PRECIPITATION
CHANCES WOULD END WED-THURS AS THE UPR FLOW TURNS LIGHT SWRLY OVER
OUR FCST AREA, LIKELY RESULTING IN AN INCREASED CAP STRENGTH.
OTHERWISE, NO SIG CHANGES TO TEMPS WITH HIGHS IN UPR 70S/LWR 80S.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA         44  63  47  73 /  20   5   0  10
HUTCHINSON      41  63  46  73 /  20   0   0  10
NEWTON          43  63  45  73 /  20   0   0  10
ELDORADO        44  63  46  73 /  30   5   0  10
STROTHER FIELD  45  63  47  73 /  50   5   0  10
RUSSELL         37  64  45  73 /  20   0   0  10
GREAT BEND      38  64  45  73 /  20   0   0  10
SALINA          39  63  45  73 /  20   0   0  10
MCPHERSON       41  63  45  73 /  20   0   0  10
COFFEYVILLE     47  62  46  73 /  80  10   0   5
CHANUTE         47  61  46  73 /  80  10   0   5
IOLA            46  61  46  73 /  80  10   0   5
&&

.ICT WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR SERN KS THIS
EVENING.
&&

9/CARUSO
Hazardous weather outlook, May 13, 4:30 PM CDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
430 PM CDT THU MAY 13 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-141200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
430 PM CDT THU MAY 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT SOUTHEASTERN KANSAS THIS
EVENING, BEFORE ENDING LATER TONIGHT. LOCALLY HEAVY RAINFALL OVER
ALREADY SATURATED GROUND MAY CAUSE SOME FLASH FLOODING PROBLEMS THIS
EVENING IN THE SOUTHEASTERN COUNTIES. PLEASE REFER TO THE LATEST
FLOOD WATCH IN EFFECT FOR THAT AREA (TOPFFAICT). IN ADDITION, AN
ISOLATED STORM OR TWO COULD BRIEFLY PRODUCE PENNY SIZE HAIL OR 60
MPH WINDS IN THE FAR SOUTHEASTERN COUNTIES THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS LATE SATURDAY NIGHT
INTO EARLY SUNDAY MORNING ACROSS THE AREA, AND THEN AGAIN MONDAY
NIGHT THROUGH TUESDAY NIGHT. HOWEVER, IT IS TOO EARLY TO DETERMINE
IF ANY OF THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

KED/LAWSON/JMC

In the hours before

Local storm report, May 13, 6:27 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
627 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             HAYSVILLE               37.57N 97.35W
05/13/2004  0.88 INCH        SEDGWICK           KS   BROADCAST MEDIA

&&

DAPM
Local storm report, May 13, 6:27 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT...CORRECTION TO TIME OF REPORT
NATIONAL WEATHER SERVICE WICHITA KS
627 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             HAYSVILLE               37.57N 97.35W
05/13/2004  0.88 INCH        SEDGWICK           KS   BROADCAST MEDIA

&&

DAPM
Local storm report, May 13, 6:43 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
643 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             WEST WICHITA            37.65N 97.50W
05/13/2004  1.75 INCH        SEDGWICK           KS   BROADCAST MEDIA

&&

DAPM
Local storm report, May 13, 6:44 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
644 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             WELLINGTON              37.27N 97.40W
05/13/2004  1.00 INCH        SUMNER             KS   CO-OP OBSERVER

&&

DAPM
Local storm report, May 13, 6:48 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
648 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0646 PM     HAIL             DOWNTOWN WICHITA        37.69N 97.34W
05/13/2004  0.75 INCH        SEDGWICK           KS   NWS EMPLOYEE

&&

DAPM
Local storm report, May 13, 6:52 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
652 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             WELLINGTON              37.27N 97.40W
05/13/2004  1.25 INCH        SUMNER             KS   OFFICIAL NWS OBS

&&

DAPM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 8:06 PM CDTSevere Thunderstorm WarningICTSumner54 min
May 13, 8:36 PM CDTSevere Thunderstorm WarningICTSedgwick54 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.